I work in a small rural hospital (critical access hospital) in Med-Surg. Last night, I received a patient from the ED with stated complain of left chest pain.
FYI: the patient visited the ED twice this same day for stated complain of left chest pain and was sent home! (Yikes)! Patient returned to ED later that day. While on the ED: Pt was placed on tele: SR. Pt received 4X 4mg Morphine IVP and sent to my floor.
From the moment I received this patient on the floor, patient is holding his chest. MD notified and in to see patient.
few minutes later, I gave PRN Maalox due to history of GERD and heartburn. Few minutes later, I administered 4mg Morphine IVP. Drew labs and Troponin is critical 8.145. VS assessed, EKG done. Tele monitor in place.
Provider comes to bedside, stays with patient and asks me to override nitro patch order in Omnicell. I notified provider I cannot override this order. Provider then asks me again to override order for Nitro SL 0.4mg and he will put orders in a minute. Patient received nitro SL 0.4mg.
Provider leaves Pt’s room and puts orders for nitroSL, ASA, and Lipitor and Trop lab. Patient received meds STAT.
Trop came back at 11.564!
At end of my shift, provider puts STAT orders for Heparin drip, heparin bolus, Metoprolol IVP. I was starting to give hand off report on another patient when provider interrupts and ask me to give Lopressor IVP STAT. (BP:166/87 HR 89).
I tell the upcoming nurse that I cannot push Lopressor 5mg IVP on the floor. I call CCU nurse, and I am told by both nurses that I can hang it IVPB in a 50 mL bag of NS.
I connect patient to VS machine to assess BP/HR. Patient is already on tele. I start the infusion. I call Shift director and CCU nurse to request one of them to monitor my patient while the infusion is running. CCU nurse comes in and assumes care of my patient.
Patient received additional Lopressor doses by CCU nurse, Nitro drip, Heparin and Morphine while on the floor. Patient is then transferred to a level 1 trauma center, Patient is safe, hemodynamically stable.
Question after long rant= I scanned the Lopressor 5mg IVP in the eMAR. The medication was administered as IVPB at a slower rate. I documented everything about the Lopressor administration in my nursing note. BP and HR are within normal limits. BP: 126/87, HR:72.
Should I be concerned that what I scanned (Lopressor IVP) does not match what I documented in my nursing note (Lopressor IVPB)?
Due to the seriousness of the patient scenario, acute MI, critical Trops!
Should I have done things differently? Should I have bothered transferring this patient to CCU? I feel like I got involved in the middle of chaos and I was doing my best to keep patient alive and safe. But I don’t want to jeopardize my license.
*Hospital protocol states only ED/CCU nurses can administer Metoprolol IVP.
All RNs can administer Metoprolol IV.
*Must monitor BP/HR and place on a Tele monitor prior, during, after infusion.
Please share your thoughts! I need advice! Can’t sleep!